Reversible Thrombocytopenia Associated With Rosuvastatin Use: A Case Report

Read full text
Authors: Rida Mobeen, Amen Mobeen
Cited by: 1
References: 8

Abstract

Statins are a class of drugs that act by inhibiting HMG-CoA reductase (3-hydroxy-3-methyl-glutaryl-coenzyme A reductase), an enzyme involved in cholesterol synthesis. As a result, their main uses include the treatment of dyslipidemia and the primary and secondary prevention of coronary artery disease and stroke. Commonly reported side effects include myalgias, transaminitis, and elevated creatine kinase levels. We report a case of a 57-year-old South Asian female who was incidentally found to have thrombocytopenia with no identifiable cause based on her history, physical examination, laboratory evaluation, and imaging. The patient's medication list was limited to rosuvastatin and calcium supplements, with rosuvastatin being the most likely causative agent. An extensive literature review revealed an association between statin use and thrombocytopenia in general; however, no prior data demonstrated this adverse effect specifically with rosuvastatin. The patient was advised to discontinue rosuvastatin, and her platelet count returned to baseline within three to six months. This report highlights rosuvastatin as a potential cause of reversible drug-induced thrombocytopenia. Further research is required to elucidate the underlying mechanism and confirm this association.

Fields of Study & Subjects

Lipoproteins and Cardiovascular Health Antiplatelet Therapy and Cardiovascular Diseases Aortic Thrombus and Embolism

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e103224–e103224
Publication date
8 February 2026
Language
EN